My experience with both physicians and patients and their often misinterpretation of scientific data leads me to comment and suggest that often relief of symptoms and cure are pushed away inappropriately. Patients gather information from the internet, ITSAN, other support groups and blogs that suggest avoidance of medication will solve the problem. Also personal and myopic experiences will again win the day. I am concerned that false hope is offered at times and ‘bad experiences’ are magnified.

The doctor sees all the weakness of mankind, the lawyer all the wickedness, the theologian all the stupidity.
  1. ADDICTION TO MOISTURIZERS – Comments regarding addiction and withdrawal are frequently made on the Internet. The skin of RSS patients is often dry, especially after the shedding of dead skin following a red flare. Moisturizers make the skin less scaly, but they are an imperfect remedy. The need for moisturization increases but that does not support the idea of addiction or withdrawal. The chemicals in moisturizers have no ability to addict. These products will be discussed in a future blog.
  1. FOOD CAUSES ALLERGIES AND MAKES RSS WORSE – There is no data despite RAST [a blood test used to determine allergens], scratch tests and pin prick tests that foods should be avoided. Almost all patients despite having food and environmental allergies go on to cure with no further skin problems. The atopic dermatitis patient has very sensitive skin and these irritating to the skin test methods cause a non-specific red response supporting a misconception of “red” meaning allergy. Patients can exhibit 30-40 positives and still eat these foods with no adverse reactions.
  1. ENVIRONMENTAL EXPOSURES CAUSE WORSENING OF RSS SYMPTOMS – There is no evidence that dust, dust mites, sun, pollen or animal exposures cause or worsen the problem, nor do any of these exposures inhibit withdrawal from steroids. The “positive” scratch tests are false positives.
  1. THE ITCH AND BURN SYMPTOMS ARE PSYCHOLOGICAL – The objective observation of dilated blood vessels in the skin are evidence that a chemical is causing the continual vasodilation. This chemical, nitric oxide, will be discussed on a later blog. No neurosis or cerebral mechanisms are operating here.
  1. NEW PATIENTS SHOULD JUST TOUGH IT OUT – It has been suggested that stopping the steroids, listening to supportive former patients, and just “muddling through” the withdrawal symptoms is the best that can be done. This is misleading and destructive in my opinion. Steroid withdrawal is a disease process and the physician can be called upon to aid with the burning, pain, anxiety, sleeplessness, itching, edema, oozing and infection of the skin. External creams and baths are available and are helpful but the physician can offer prescription treatments that can ease the burden of suffering.
  1. EVERY WET AREA IS A SIGN OF INFECTIONS – Needless antibiotics are being prescribed. The RSS patient’s immune system is invariably intact and functioning well. This natural surveillance system is capable of stopping most minor infections so it is unnecessary to treat every cut, scratch, or folliculitis (hair follicle infection).